A woman in her 70s with recurrent primary peritoneal carcinoma receiving pembrolizumab and ipilimumab presented to the Division of Dermatology with a pruritic rash that had been ongoing for 2 weeks. The rash started as an erythematous papule on her right arm 2 months after initiation of a new immunotherapy regimen, then gradually enlarged and spread to involve both legs (Figure, A and B). She denied any new systemic symptoms associated with onset of the rash. A recent trial of oral terbinafine for possible tinea corporis yielded no improvement. Physical examination revealed erythematous annular plaques without scale on her right arm and bilateral legs. A 4-mm punch biopsy was obtained from the patient’s right arm (Figure, C and D), and she was prescribed fluocinonide, 0.05%, ointment. She returned to the clinic 3 weeks later with resolution of pruritus but enlarging lesions. Her last dose of ipilimumab was 2 months prior, and she was scheduled to receive pembrolizumab with doxorubicin, carboplatin, and prednisone for treatment of her underlying malignant tumor. For management of her rash, the patient was prescribed betamethasone dipropionate, 0.05%, ointment (augmented).
Wu J, Hu M, Sachsman SM. Annular Plaques in a Woman Receiving Systemic Immunotherapy. JAMA Dermatol. 2021;157(2):224–225. doi:10.1001/jamadermatol.2020.4810
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.